Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2015, Article ID 483153, 2 pages
http://dx.doi.org/10.1155/2015/483153
Case Report

Profound Hypoglycemia with Ecstasy Intoxication

Division of Pulmonary and Critical Care Medicine, Mayo Clinic, Rochester, MN 55905, USA

Received 8 October 2014; Accepted 10 January 2015

Academic Editor: Kalpesh Jani

Copyright © 2015 Perliveh Carrera and Vivek N. Iyer. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. 3,4-Methylenedioxymethamphetamine (MDMA) or ecstasy is a synthetic drug that is commonly abused for its stimulant and euphoric effects. Adverse MDMA effects include hyperthermia, psychomotor agitation, hemodynamic compromise, renal failure, hyponatremia, and coma. However, endogenous hyperinsulinemia with severe persistent hypoglycemia has not been reported with MDMA use. Case Report. We report the case of a 29-year-old woman who remained severely hypoglycemic requiring continuous intravenous infusion of high-dose dextrose solutions for more than 24 hours after MDMA intoxication. Serum insulin and C-peptide levels confirmed marked endogenous hyperinsulinemia as the cause of the severe hypoglycemia. Why Should an Emergency Physician Be Aware of This? Immediate and frequent monitoring of blood glucose should be instituted in patients presenting with MDMA ingestion particularly if found to be initially hypoglycemic. Early recognition can help prevent the deleterious effects of untreated hypoglycemia that can add to the morbidity from MDMA use. Clinicians need to be aware of this side effect of MDMA so they can carefully monitor and treat it, especially in patients presenting with altered mental status.